Montana, 2011

High Wind in Montana, January 5 to 6, 2011

January 5 to 6, 2011 · NWS TFX · 3 events in 3 counties and zones

Strong westerly winds aloft produced high winds along the Rocky Mountain front. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong westerly winds aloft produced high winds along the Rocky Mountain front. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 5, 2:54 PM MST, 26 minutes earlier.

Area forecast discussion, Jan 5, 2:54 PM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
254 PM MST WED JAN 5 2011

.DISCUSSION...

TONIGHT THROUGH FRIDAY...MOIST NORTHWEST FLOW ALOFT WILL CONTINUE
OVER MONTANA TONIGHT THROUGH THURSDAY NIGHT BEFORE BECOMING
WESTERLY ON FRIDAY AS A STRONG WAVE MOVES TOWARD THE REGION.
STRONG SURFACE PRESSURE GRADIENTS ALONG THE ROCKY MOUNTAIN FRONT
HAVE ALREADY CAUSED A FEW AREAS TO REACH HIGH WIND CRITERIA SO
UPDATED THE HIGH WIND WARNING TO BEGIN AT THE CURRENT TIME EARLIER
THIS AFTERNOON. MODELS CONTINUE TO SHOW THIS STRONG PRESSURE
GRADIENT PERSISTING OVERNIGHT INTO THURSDAY AFTERNOON...AND ALSO
BRING A STRONG MID LEVEL JET THROUGH THE REGION LATE TONIGHT
THROUGH MID-DAY THURSDAY SO THE WARNING CONTINUES TO LOOK GOOD
FOR THIS REGION. THE PERSISTENT NORTHWESTERLY FLOW ALOFT WILL
BRING ABUNDANT MOISTURE TO THE MOUNTAINS OF THE ROCKY MOUNTAIN
FRONT AND SOUTHWEST MONTANA THROUGH THE PERIOD WITH ISOLATED TO
SCATTERED SHOWERS MOVING OUT OVER THE PLAINS AT TIMES. THE STRONG
DOWNSLOPING WINDS AND WARM AIR ADVECTION OVER THE REGION WILL
BRING AFTERNOON HIGH TEMPERATURES ABOVE SEASONAL AVERAGES TO SOME
AREAS OF THE FORECAST AREA THURSDAY AND FRIDAY. HOWEVER...OVERNIGHT
TEMPERATURES ARE STILL EXPECTED TO BE NEAR OR BELOW FREEZING IN
MANY AREAS. WITH WARM MOIST AIR OVERRUNNING THE REGION IT IS
EXPECTED THAT SOME PARTS OF NORTH CENTRAL MONTANA COULD SEE A MIX
OF RAIN...SNOW OR FREEZING RAIN AT TIMES. MPJ

FRIDAY NIGHT THROUGH WEDNESDAY...EXTENDED RANGE FORECAST MODELS IN
DECENT AGREEMENT FOR MUCH OF THIS PERIOD WITH BOTH THE GFS AND
EUROPEAN SOLUTIONS BRINGING A RETURN TO SNOWY AND QUITE COLD
CONDITIONS. THE PERIOD BEGINS WITH AN UPPER LEVEL RIDGE MOVING FROM
CENTRAL INTO EASTERN MT. THIS WILL ALLOW LEADING EDGE OF
PRECIPITATION FROM A DEEP PACIFIC TROF COMING ASHORE IN BRITISH
COLUMBIA TO MOVE EAST OF THE DIVIDE FRI NIGHT.  FORECAST SOUNDINGS
ARE HINTING THAT INITIAL PRECIP IN OUR REGION MAY BE SNOW MIXED WITH
BRIEF PERIODS OF RAIN.  BY SAT MORNING...A STRONG COLD FRONT WILL
SWEEP ACROSS CENTRAL AND SOUTHWEST MT...SHARPLY DROPPING TEMPS BACK
INTO THE TEENS DURING THE LATE AFTERNOON HOURS...WITH SINGLE DIGIT
TEMPERATURES ABOVE/BELOW ZERO EXPECTED BY SUNDAY MORNING. WIDESPREAD
BUT MOSTLY LIGHT SNOW REMAINS OVER THE AREA THROUGH SUN EVE...SO
MUCH OF THE REGION WILL SEE A FEW INCHES OF SNOW WITH HIGHER
ACCUMULATIONS ACROSS CENTRAL MONTANA...(IN THE 2 TO 4 INCH RANGE
FROM GREAT FALLS TO LEWISTOWN...WITH LESSER AMOUNTS NORTH/SOUTH OF
THIS LINE.)  THE UPPER LEVEL TROF GRADUALLY WEAKENS THROUGH MONDAY
AS IT DRIFTS SLOWLY TO THE EAST-SOUTHEAST.  SCATTERED LIGHT SNOW
SHOWERS ARE POSSIBLE ON MONDAY BUT SHOULD END BY AFTN AND TUES LOOKS
MOSTLY DRY AS WEAK RIDGING RETURNS AHEAD OF THE NEXT PACIFIC WEATHER
SYSTEM WHICH SHOULD BEGIN TO REACH OUR AREA ON WEDNESDAY/THURSDAY.
THE WEEKEND COLD FRONT WILL USHER IN ANOTHER ROUND OF COLD CANADIAN
AIR...WHICH WILL KEEP HIGH TEMPS ON SUN THROUGH TUES ONLY IN THE
SINGLE DIGITS ABOVE ZERO AND OVERNIGHT LOWS IN THE MINUS 5 TO MINUS
15 RANGE...WITH THE COLDEST TEMPERATURES EXPECTED IN THE HAVRE AREA.
AFTERNOON TEMPS SHOULD WARM A FEW DEGREES ON WED OVER SOUTHWEST
MONTANA...IN THE WEST-SOUTHWEST FLOW AHEAD OF THE NEXT APPROACHING
PACIFIC SYSTEM FOR WEDNESDAY/THURSDAY. WARANAUSKAS/BRUSDA

&&

.AVIATION...
UPDATED 1725Z.
FAIRLY QUIET WEATHER CONDITIONS WILL PREVAIL OVER THE REGION THROUGH
THE PERIOD...AS A WEAK UPPER LEVEL RIDGE BUILDS OVER THE REGION.
EXPECT PASSING MID/HIGH LEVEL CLOUDINESS TO AFFECT THE REGION...WITH
JUST A SMALL CHANCE FOR SHOWERS OVER THE WESTERN MOUNTAINS AFTER 02Z
THURSDAY. EXPECT INCREASING WEST WINDS OVER NORTH CENTRAL MONTANA
THOUGH...WITH GUSTY WEST SURFACE WINDS EXPECTED THIS EVENING THROUGH
THURSDAY IN THE GREAT FALLS AND A CUT BANK AREAS. BRUSDA

&&

.HYDROLOGY...
ICE JAM CONDITIONS ARE OCCURRING ON THE GALLATIN RIVER NEAR LOGAN
AND ON THE BEAVERHEAD RIVER AT TWIN BRIDGES...PRODUCING MINOR
FLOODING. THE RIVERS REMAIN NEAR BANKFULL OR ARE OUT OF THEIR BANKS.
FURTHER WATER RISES ARE POSSIBLE. NATIONAL WEATHER SERVICE AND
LOCAL OFFICIALS WILL CONTINUE TO CLOSELY MONITOR THIS SITUATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  34  45  34  44 /  10  20  20  30
CTB  30  41  25  36 /  10  20  20  20
HLN  25  39  24  37 /  20  20  20  30
BZN  17  37  20  36 /  20  20  10  20
WEY  12  24  12  27 /  40  30  30  30
DLN  21  36  23  37 /  20  20  10  20
HVR  21  38  16  26 /  10  20  20  20
LWT  27  43  29  35 /  10  10  20  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 PM MST THURSDAY EASTERN GLACIER...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

FLOOD WARNING FOR THE GALLATIN RIVER NEAR LOGAN UNTIL FURTHER NOTICE.

FLOOD WARNING FOR THE BEAVERHEAD RIVER AT TWIN BRIDGES UNTIL FURTHER
NOTICE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 5, 4:37 AM MST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
437 AM MST WED JAN 5 2011

MTZ015-055-061145-
MADISON-GALLATIN-
437 AM MST WED JAN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING IS IN EFFECT UNTIL FURTHER NOTICE FOR THE
GALLATIN RIVER NEAR LOGAN DUE TO AN ICE JAM.

FLOOD WARNING AND FLASH FLOOD WATCH DUE TO AN ICE JAM ALONG THE
BEAVERHEAD RIVER AT TWIN BRIDGES

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLOW MOVING PACIFIC WEATHER SYSTEM WILL MOVE ACROSS THE
REGION SATURDAY THROUGH TUESDAY...BRINGING WIDESPREAD LIGHT SNOW AND
SHARPLY COLDER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-010-048-061145-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
437 AM MST WED JAN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR WINDS IN EXCESS OF 40 MPH
WITH WIND GUSTS IN EXCESS OF 65 MPH EFFECTIVE AT 11 PM WEDNESDAY
EVENING AND CONTINUING THROUGH THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLOW MOVING PACIFIC WEATHER SYSTEM WILL MOVE ACROSS THE
REGION SATURDAY THROUGH TUESDAY...BRINGING WIDESPREAD LIGHT SNOW AND
SHARPLY COLDER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-011>014-044>047-049>054-061145-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-
437 AM MST WED JAN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLOW MOVING PACIFIC WEATHER SYSTEM WILL MOVE ACROSS THE
REGION SATURDAY THROUGH TUESDAY...BRINGING WIDESPREAD LIGHT SNOW AND
SHARPLY COLDER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 5, 1:06 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
106 PM MST WED JAN 05 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HIGH SUST WINDS  3 SW CUT BANK           48.61N 112.38W
01/05/2011  M42 MPH          GLACIER            MT   ASOS

            SUSTAINED WINDS NEAR 42 MPH AT THE CUT BANK AIRPORT.

&&

BRUSDA
Local storm report, Jan 5, 1:08 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
108 PM MST WED JAN 05 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.37N 113.10W
01/05/2011  M76 MPH          GLACIER            MT   MESONET

            76 MPH WIND GUST AT THE DEEP CREEK RAWS LOCATION.

&&

BRUSDA

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
January 5, 3:20 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
COOP Observer

A wind gust to 69 mph was reported at Heart Butte 1NW.

High Wind, Southern Rocky Mountain Front

When
January 5, 9:48 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter

A wind gust to 59 mph was reported at Choteau 1NE.

High Wind, Eastern Glacier

When
January 6, 1:04 AM MST
Where
Eastern Glacier forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

A wind gust to 60 mph was reported at the Cut Bank ASOS site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273616, 273621, 273618.